Connecticut, 2021

High Wind in Connecticut, October 27, 2021

October 27, 2021 · NWS OKX · 1 event in 1 county or zone

High winds occurred during the morning of October 27th as low pressure strengthened off the southern New England Coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds occurred during the morning of October 27th as low pressure strengthened off the southern New England Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 27, 3:26 AM EST, 34 minutes earlier.

Area forecast discussion, Oct 27, 3:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
426 AM EDT Wed Oct 27 2021

.SYNOPSIS...
Intense low pressure east of the area will pull away out to sea
today. High pressure builds in briefly Thursday. Low pressure
approaches on Friday and impacts the region Friday night into the
weekend. High pressure returns early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strong northerly flow on the back side of a sub 980 low in the
vicinity of the benchmark will be the story for today. Wind
advisories and high wind warnings contiue for mainly eastern coastal
sections through early this afternoon. BUFKIT profiles suggest the
strongest gusts take place through the morning, with some suggestion
that by about 16z the strongest gusts will begin to subside. Thus it
seems prudent to keep wind headline timing unchanged. The low is
progged by the consensus of the guidance to do a small loop, as it
moves back SW during the first half of the day and actually edges a
bit closer to the area before pulling away to the east northeast
later today into tonight. With a fair amount of cloud cover through
the day and a northerly flow look for temperatures to struggle in
getting out of the 50s. Middle 50s to a few lower 60s are
anticipated for daytime maxes.

For tonight at least partial clearing should take place across the
western half of the CWA. With more in the way of clouds due to being
in closer proximity to the departing low for eastern most sections.
The winds will diminish through the night, with a few interior
valley (especially further west) coming close to decoupling late.
This may be a bit quick with respect to the guidance, thus going
with more of an advective night with winds staying up enough much if
not all of the night to preclude a good deal of radiational cooling.
Lows should range mainly in the 40s, with the metro closer to
50.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
On Thursday with a ridge of high pressure nosing in across New
England and the Northern Mid Atlantic expect ligher northerly to
northeasterly winds. The cloud forecast appears a bit tricky as an
inversion around 4 kft may keep a layer of moisture trapped just
below. Thus a SCT to BKN cloud forecast seems prudent. The dry
conditions will continue into Thursday night. Some clouds will
remain, with a high deck of clouds arriving late at night and into
Friday morning. Temperatures for Thursday and Thursday night will be
right around normal.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A blocky synoptic pattern will continue throughout the long term
period. There has not been too much change to the overall forecast
thinking through the upcoming weekend.

High pressure retreats to the northeast on Friday as the upper ridge
slides off the coast. A slow moving cut-off upper level low over the
southeast states will slowly lift towards the region into Friday
night. The associated surface low still looks like it will have
reached maturity and be occluded/vertically stacked by the time it
reaches the Middle Atlantic Friday night. The occluded front looks
to move across Friday night and will contain bands of moderate to
locally heavy rain. Since the system is vertically stacked, thermal
forcing will be weakening. However, there still will be a strong
easterly low level jet advecting deep moisture into the region. The
strong low level flow also presents the potential for gusty winds 25
to potentially 35 mph, especially near the immediate coast late
Friday into Friday night.

Most of the daytime on Friday will be dry. The retreating high
should leave behind enough subsidence to hold off much of the rain
until late. The system approaches from the south and west during the
late afternoon and evening with rain overspreading from west to east
Friday evening and Friday night. The strongest low level flow shifts
to our northeast by Saturday morning, but the upper low will still
be situated over the Middle Atlantic up towards W PA and upstate NY.
While the forcing is weaker, lingering moisture and energy with the
upper low keeps some rain around into the day on Saturday. The upper
low slowly opens up by Sunday as the lingering trough shifts across
New England. A shower cannot be ruled out, but overall improving
conditions are anticipated on Sunday.

Forecast rainfall amounts on average should be around an inch, but
some locations could see one and a half to two inches. Based on the
progression of deepest moisture and more organized lift, feel these
higher amounts will be localized. The main threat from this rain at
this point looks to be minor urban flooding, but some of the faster
responding streams in NE NJ could reach bankfull, especially with
recent rain this week.

The upper level pattern shifts to a brief ridge over the eastern
seaboard with high pressure returning. Another upper trough could
follow by mid week.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
***HIGH IMPACT COASTAL STORM INTO THIS MORNING***

Strong low pressure southeast of Nantucket will pivot closer to the
area early this morning, before drifting to the southeast through
this evening.

Light to moderate rain will continue through about 09z with activity
tapering off thereafter. Ceilings will likely fluctuate between MVFR
and VFR early this morning, but the expectation is for MVFR to
prevail after 12z into the early afternoon.
Conditions should then gradually improve to VFR into the evening.
The MVFR may linger longest across Long Island and southeast
Connecticut.

N winds will increase as the offshore low gets closer, with speeds
20-30 kt gusting 40-50 kt for the Long Island and CT terminals
between about 08Z-15Z. Winds will be a bit weaker around the NYC
metro terminals, generally around 20 kt gusting 30-35 kt. A peak
gust up to 40 kt cannot be ruled out 08-15z.  N winds weaken slowly
late this morning and the afternoon with gusts 20-30kt likely. Gusts
should end this evening with sustained winds weakening further.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

There is a chance ceilings could end up higher and largely be VFR
into the afternoon due to the northerly flow. Peak wind gusts 35-40
kt possible 08z-15z.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Wednesday night...Becoming VFR. Diminishing N winds.
.Thursday...Mainly VFR.
.Friday...MVFR or lower cond in rain Friday night. E winds 10-15 kt
G25-30kt, highest at the coast.
.Saturday...Chance of MVFR or lower and chance of showers.
.Sunday...Mainly VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Storm Warnings continue for the eastern coastal waters through the
early afternoon, with Gale Warnings elsewhere for much of today. The
western most non-ocean waters will settle into SCA conditions as the
strongest winds become to diminish later this afternoon and into the
evening. Where Storm conditions are in place, by later in the
afternoon these will yield to Gale conditions, except further east
where Gale conditions may linger into a part of the evening. Seas
will remain elevated through Thursday, and possibly even Thursday
night on the ocean, thus SCA conditions will continue with mainly 5
to 6 ft seas.

E winds increase Friday into Friday night SCA conditions are likely
on all waters Friday afternoon and night. Gale force winds are also
possible on the ocean Friday night. Winds should weaken by Saturday
morning, but ocean seas look to remain elevated through much of the
weekend. There is a chance ocean seas fall below 5 ft by Sunday
night with high pressure starting to build in.

&&

.HYDROLOGY...
Drying conditions taking place from west to east during the first
half of today. Dry conditions will take place through Thursday night
and likely a good portion of the day on Friday. Moderate to locally
heavy rain is possible Friday evening into early Saturday morning.
Rain may continue at times on Saturday, but should be largely be
light. Rainfall amounts should average around an inch with locally
one and a half to two inches possible. Minor urban flooding is the
main threat and given recent rainfall this week, fast-responding
streams in NE NJ could reach bankfull.

&&

.TIDES/COASTAL FLOODING...
Another round of widespread minor coastal flooding is likely along
the twin forks and south shore of LI this afternoon. North facing
shorelines will be most susceptible with gale force northerly winds
resulting in enhanced breaking wave action. Localized minor coastal
flooding possible across the rest of the north shore of LI due to
wave action. The north shore and east end of Long Island will also
be subject to minor beach erosion due to large breaking waves this
morning and potentially this afternoon.

Another storm late this week may also have potential to produce
minor to locally moderate coastal flooding and high surf/beach
erosion Friday into Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 2 PM EDT this afternoon for CTZ007>011.
     High Wind Warning until 2 PM EDT this afternoon for CTZ012.
NY...Wind Advisory until 2 PM EDT this afternoon for NYZ078-080-177-
     179.
     Coastal Flood Advisory from 11 AM this morning to 7 PM EDT
     this evening for NYZ079>081-179.
     High Wind Warning until 2 PM EDT this afternoon for NYZ079-081.
NJ...None.
MARINE...Gale Warning until 2 PM EDT this afternoon for ANZ335-338.
     Storm Warning until 2 PM EDT this afternoon for ANZ331-332-340-
     350.
     Gale Warning until 11 PM EDT this evening for ANZ345-353.
     Gale Warning until 6 PM EDT this evening for ANZ355.

&&

SYNOPSIS...JE/DS
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...DS
AVIATION...DS
MARINE...JE/DS
HYDROLOGY...JE/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 27, 3:05 AM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 AM EDT Wed Oct 27 2021

CTZ005-006-NJZ002-004-006-103>108-NYZ067>075-176-178-280900-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
405 AM EDT Wed Oct 27 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007>011-NYZ078-177-280900-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Northwest Suffolk-
Northern Nassau-
405 AM EDT Wed Oct 27 2021

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079-081-280900-
Northeast Suffolk-Southeast Suffolk-
405 AM EDT Wed Oct 27 2021

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-179-280900-
Southwest Suffolk-Southern Nassau-
405 AM EDT Wed Oct 27 2021

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ012-280900-
Southern New London-
405 AM EDT Wed Oct 27 2021

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ345-353-280900-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
405 AM EDT Wed Oct 27 2021

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale conditions are possible on the ocean waters Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-350-280900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
405 AM EDT Wed Oct 27 2021

...STORM WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale conditions are possible on the ocean waters Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-280900-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
405 AM EDT Wed Oct 27 2021

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ355-280900-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
405 AM EDT Wed Oct 27 2021

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale conditions are possible on the ocean waters Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern New London

When
October 27, 4:00 AM EST to 7:00 AM EST
Where
Southern New London forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Multiple reports of high winds, including a gust of 70 mph measured at an elevation of 55 feet at the US Coast Guard Academy in New London at 638 AM Local Standard Time and a gust of 64 mph measured at 635 AM Local Standard Time at Stonington Outer Breakwater.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984680.